Sleep Better When You’re Sick
Cold and flu symptoms can keep you from getting a good night's rest when you need it. WebMD talked to experts for advice on how to sleep better.
For Better Sleep, Choose Cold Drugs Wisely continued...
Among the ingredients Popovich says are most likely to keep you up at night: pseudoephedrine, a decongestant commonly found in cold pills and some cough medicines. This can make some people jittery.
Another common ingredient, diphenhydramine, found in Benadryl and many other all-purpose cold and allergy medications, can have a paradoxical effect -- making some sleepy, others not.
"Until you know how you personally react, it's best to avoid them after 6 p.m., particularly if you have to be at work the next day," says Popovich.
Fortunately, there are other things you can try. To unclog that stuffy nose before bedtime, Popovich recommends a topical nasal spray decongestant.
"The effects are mostly localized, so you're less likely to get that jittery feeling," he says. If you find you are still sensitive to the effects, he recommends a saline nasal spray, which is purified salt water.
"This will have no negative impact on your ability to sleep, and it can help flush out and irrigate your nose and make breathing somewhat easier -- and that means you'll sleep better," he says.
Sleep expert Michael Thorpy, MD, also recommends localized nasal sprays, along with external nasal strips designed to keep breathing passages open from the outside.
"If you put one of these strips on the bridge of your nose before bedtime you may find you get a better night's rest, not only because you are less stuffy and more comfortable, but also because you will be breathing better so your sleep will be more restful," says Thorpy, director of the Sleep-Wake Disorders Center at Montefiore Medical Center and professor of neurology at Albert Einstein College of Medicine in New York City.
What about those nighttime liquid cold medicines that promise you'll sleep like a baby? Breus doesn't recommend them, mostly because of their alcohol content.
"Alcohol can cause you to relax and fall asleep faster, but it's also been shown to interfere with deep sleep, which is what you need when you have a cold," he says. Moreover, he reminds us that alcohol also causes dehydration, which in turn can make cold symptoms feel worse.
For body aches and pains, a headache, or a fever, all the experts told WebMD that acetaminophen tablets are the best and safest remedy to use at bedtime. Keep in mind that many multi-symptom medicines may already contain acetaminophen, so be sure to check the label.